Oxymorphone is a prescription opioid analgesic. Often used to treat severe injuries, oxymorphone changes the way the brain responds to pain. This semi-synthetic opioid is prescribed in tablet form and may be sold under the brand name Opana.
Because oxymorphone is such a powerful narcotic, even people who take the medication as prescribed can become physically dependent. When a person is dependent on oxymorphone, their body requires the drug in order to perform daily functions. If a person takes Opana other than how it’s prescribed, such as snorting, the risk of addiction and overdose increases.
While oxymorphone can lead to addiction, abusing this drug can affect the body in other ways. Snorting oxymorphone can cause damage to a person’s nasal passages, lungs, and hearing. These side effects can also increase a person’s risk of breathing problems and respiratory infection.
Many people require the help of an addiction treatment program to overcome oxymorphone addiction. At Addiction Campuses, we provide personalized treatment for people with opioid use disorders across the U.S.
Can You Snort Oxymorphone (Opana)?
Yes. When a person abuses oxymorphone, they may take large or frequent doses of the drug. This can lead to opioid tolerance, where the body needs increasing amounts of oxymorphone to get the same relief. People with tolerance may crush and snort oxymorphone tablets in order to feel the medication’s effects faster.
Oxymorphone can lead to feelings of relaxation, euphoria, or feeling “high.” When a person crushes and snorts the tablet’s powder, the entire dose is absorbed into the bloodstream. This can increase the drug’s sedative effects, and cause people to feel sleepy, euphoric, or itchy.
Snorting oxymorphone can result in permanent damage to the nose and nasal passages. This delicate tissue is not meant to come in contact with rough particles of a crushed tablet. When a person snorts oxymorphone, they risk infection and damaging their sense of smell.
Additional side effects of snorting oxymorphone include:
- dry mouth
- sore muscles
- temporary hearing loss
- bloody nose
Effects Of Oxymorphone (Opana) Abuse On The Brain
Oxymorphone provides relaxation and pain relief by attaching to opioid receptors in the brain. This allows the body to release its natural chemicals, which are responsible for feelings of pleasure and well-being.
Anytime a person takes higher or more frequent doses than directed, drug abuse has occurred. Changing the method of use (snorting the tablet) is a form of prescription abuse, and raises a person’s risk of psychological side effects.
Even when a person takes oxymorphone as directed, this drug can lead to tolerance and dependence. If a person takes oxymorphone other than how it’s prescribed, the mental impacts of the drug can be amplified.
Mental effects of snorting oxymorphone include:
- extreme fatigue
- changes in mood
- hallucinations (hearing, feeling, or seeing things that are not there)
Effects Of Oxymorphone (Opana) Abuse On The Body
In addition to the mental impacts of snorting Opana, this drug can affect the way a person functions physically. Doctors typically prescribe oxymorphone to treat severe injuries or medical condition. Depending on a person’s overall health, abusing oxymorphone could also result in delayed treatment of the original condition.
Snorting oxymorphone can have additional effects on the body, including:
- flushed skin
- irregular menstruation
- changes in sex drive
Symptoms Of Oxymorphone (Opana) Overdose
In 2017, more than 70,000 Americans died as a result of an opioid overdose. Snorting opioids like oxymorphone greatly increase a person’s risk of overdose. Tablets are meant to be taken orally, so when the medication is crushed and snorted, a person gets the full dose at once. This increases the drug’s potency and could result in a fatal overdose.
A person suffering from oxymorphone overdose may show symptoms such as:
- difficulty breathing
- decreased pupil size (“pinpoint” pupils)
- limp or weak muscles
- unusual snoring
- slowed heartbeat
- extreme drowsiness
- cold, clammy skin
- a bluish tint to the lips, skin, or fingernails
Knowing the signs of an oxymorphone overdose can save a person’s life. If you see someone displaying these symptoms, call 911 immediately.
Signs Of Snorting Oxymorphone (Opana)
It can be overwhelming to realize that you or someone you love may be battling addiction. The most important thing to remember is that you are not alone. Help is available in the form of rehab programs and supportive treatment teams.
Many people also find it helpful to familiarize themselves with the signs of snorting oxymorphone. People who abuse oxymorphone may display certain behaviors that indicate they are struggling with drug abuse. These can include changes in appearance or personal priorities.
Additional signs of snorting oxymorphone include:
- runny nose
- missing valuables or money
- powder-like residue on home surfaces
- straws, pen caps, or rolled up bills used for snorting
- doctor shopping, or seeing multiple health care providers in order to get additional prescriptions
Oxymorphone (Opana) Withdrawal And Detox
The longer someone uses oxymorphone, the higher the chance they will become dependent on the substance. If a person snorts Opana, they can become addicted to the drug much faster.
If a person stops taking oxymorphone abruptly or dramatically decreases their dosage, they will likely experience uncomfortable withdrawal symptoms. Opioid withdrawal is not usually life-threatening but can be physically and mentally painful.
Symptoms of oxymorphone withdrawal include:
- body aches
- tearing eyes
- stomach cramping
- uncontrollable shaking of a part of the body
People who want to stop taking oxymorphone may return to the drug simply to avoid withdrawal symptoms. However, the safest way to get off and stay off opioids like Opana is with the help of a medically assisted detox program.
In a medical detox program, physicians may gradually taper down a person’s dose of oxymorphone, until they are free of the medication. Medication-assisted treatment (MAT) may also be provided, in order to soothe withdrawal symptoms and help prevent relapse.
Finding Treatment For Oxymorphone (Opana) Addiction
Nationwide, opioid addiction and overdose rates continue to climb. If you or someone you love is struggling with snorting oxymorphone, effective treatment is available.
Addiction Campuses provide comprehensive rehab programs throughout the U.S. Our state-of-the-art rehab centers provide detoxification, group counseling, and a range of behavioral therapies for those suffering from opioid addiction.
For more information on the dangers of snorting oxymorphone, or to find a rehab center near you, contact an Addiction Campuses treatment specialist today.